Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 74, NWS Charleston, SC

July 10, 2004Berkeley County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jul 10, 2004, 3:03 PM EDT for Berkeley County, South Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2004, 3:03 PM EDT (19:03 UTC)
Expired
Jul 10, 2004, 3:45 PM EDT
In force
42 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Berkeley County, SC

The radar

The Wilmington radar (KLTX), 141 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1260 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 101903
SVRCHS
SCC015-101945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
303 PM EDT SAT JUL 10 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 345 PM EDT

* AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LARGE CLUSTER OF SEVERE THUNDERSTORMS BETWEEN JAMESTOWN AND SCHULERVILLE
  DRIFTING SOUTHEAST AT 10 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  PALMERVILLE...
  THOMAS CORNER...
  NEWLAND...
  SHULERVILLE...
  HALFWAY CREEK...
  HIGHWAY 45 BETWEEN JAMESTOWN AND THE CHARLESTON COUNTY LINE..
  HIGHWAY 41 BETWEEN JAMESTOWN AND LIMERICK...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3328 7964 3321 7976 3309 7969 3321 7947

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 1:50 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 10, 1:50 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
150 PM EDT SAT JUL 10 2004

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...SURFACE TROUGH
CONTINUES TO HANG AROUND INLAND AREAS OF THE CAROLINAS AND SOUTHEAST
GEORGIA.  MOIST AND UNSTABLE ATMOSPHERE IS TRAPPED UNDERNEATH UPPER
RIDGE...ALLOWING FOR MORE SH/TS TO DEVELOP THIS AFTERNOON.
SCATTERED ACTIVITY NOW...WILL LIKELY INCREASE IN AREAL COVERAGE AS
BOUNDARY INTERACTIONS INCREASE BY LATE AFTERNOON.  WET BULB IS
HIGHER THAN YESTERDAY ALONG WITH PW.  STEERING FLOW IS WEEK TODAY SO
MAY SEE SOME PROBLEMS WITH HEAVY RAIN.  ISOLATED SVR IS NOT OUT OF
THE QUESTION.  WILL CARRY POP THROUGH THE EVENING HOURS ONCE AGAIN.
AS THE UPPER RIDGE BEGINS TO PULL AWAY TO THE WEST ON SUNDAY...LOOK
FOR SCATTERED STORMS ONCE AGAIN AS A RESULT OF WEAK S/W ENERGY AND
THE SEABREEZE.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...UPPER RIDGE CURRENTLY OVER
THE AREA WILL SHIFT WEST WHILE SEVERAL S/W TROUGHS MOVING SW OVER
THE GREAT LAKES WILL HELP CARVE OUT A TROF OVER THE EAST COAST.
BOTH THE ETA AND GFS SHOW ONE OF THESE WAVES MOVING ACROSS THE
SOUTHERN APPALACHIANS ON TUE...PASSING OFF THE COAST BY WED
AFTERNOON.  LOWER RH VALUES IN THE MID AND UPPER LEVELS BY THE END
OF THE WEEK WILL HELP LOWER POP SLIGHTLY...BUT WITH OCCASIONAL SHORT
WAVES DROPPING DOWN ON THE NW FLOW...WILL NOT REMOVE POP.  SOME SORT
OF BOUNDARY LOOKS TO COME THROUGH WITH A LIGHT NORTH WINDS BY FRI
AND THE WEEKEND.  WITH DRIER AIR AND THE LOWER RH VALUES...HAVE
BROUGHT TEMPS DOWN A FEW DEGREES.  WITH THE UPPER RIDGE HOLDING
STRONG OVER THE WESTERN 2/3RDS OF THE COUNTRY...THE TROF OVER THE
EAST SHOULD STAY THROUGH NEXT WEEKEND AND BRING TEMPS BACK DOWN TO
NORMAL LEVELS.

&&

.MARINE...RESULTANT SEA BREEZE JUST STARTING TO FORM...AS WINDS AT
FOLLY BEACH HAVE RECENTLY SHIFTED TO S AT 11 KT. FURTHER AWAY FROM
THE COAST WINDS ARE WSW 12 KT OR LESS...EXCEPT LIGHT SLY WINDS OVER
GA WATERS WITHIN 20 NM.

COMBINATION OF LEE TROUGH AND SUPPRESSED ATLC RIDGE ACROSS S FL WILL
KEEP A GENERAL SWLY SYNOPTIC FLOW ACROSS THE MARINE AREA INTO
MON...WITH TYPICAL BACKING OF WINDS DURING THE AFTERNOON...AND
VEERING AGAIN OVERNIGHT. BY LATE MON OR TUE...PERSISTENT RIDGE ALOFT
RETROGRADES W AS DEEP LAYERED TROUGH DEVELOPS OVER THE ERN STATES.
THIS ALLOWS A BACKDOOR COLD FRONT TO STALL N OF THE FCST AREA TUE
AND WED...WHILE ANOTHER FRONT TRIES TO APPROACH FROM THE NW LATE
THU. FOR NOW WILL KEEP WINDS MAINLY FROM THE SSW EVEN DURING THE
MIDWEEK PERIOD...AS THE FRONTS REMAIN N OF THE REGION.

SEAS NO HIGHER THAN 2 OR 3 FT THRU THU.

&&

.AVIATION...PERSISTENT MOISTURE AXIS NEAR THE N PART OF THE CWA AND
ALSO OVER GA PRODUCING WIDELY SCATTERED CONVECTION AT THIS TIME.
WITH INTERACTION OF SEA BREEZE AND OUTFLOWS...I WENT AHEAD WITH TSRA
AT BOTH CHS AND SAV LATE THIS AFTERNOON/EVE. IF PAST DAYS ARE ANY
INDICATION...ACTIVITY WILL END BY 23Z. WILL INCLUDE LIGHT FOG AT
BOTH SITES OVERNIGHT DUE TO EXPECTED RAINS. LIGHT WIND FIELDS AT
BOTH TERMINALS...ALTHOUGH GUSTINESS POSSIBLE NEAR TSRA ACTIVITY.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

PY/PM
Hazardous weather outlook, Jul 10, 5:00 AM EDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
500 AM EDT SAT JUL 10 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-111000-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
500 AM EDT SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...SCATTERED AFTERNOON AND EARLY EVENING
THUNDERSTORMS ARE EXPECTED AGAIN TODAY. A FEW OF THE STORMS FEEDING
OFF THE HIGH HEAT AND HUMIDITY...COULD BECOME SEVERE WITH LOCALIZED
DAMAGING WIND GUSTS...PENNY SIZE HAIL...AND NEARLY CONTINUOUS
LIGHTNING. DUE TO SLOW STORM MOVEMENTS...VERY HEAVY RAIN COULD OCCUR
WITH MINOR FLOODING OF LOW LYING AREAS AND PONDING OF WATER ON
ROADWAYS.

.HOT AND HUMID WEATHER...ABOVE NORMAL TEMPERATURES AND MODERATE
LEVELS OF HUMIDITY WILL PRODUCE A HEAT INDEX AROUND 105 DEGREES THIS
AFTERNOON FOR MANY AREAS INLAND FROM THE IMMEDIATE COAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
.THUNDERSTORMS...EACH DAY THERE WILL BE AT LEAST A SLIGHT CHANCE OF
THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE
MAIN HAZARDS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES AND
LOCALLY HEAVY RAIN.

.HOT AND HUMID WEATHER...ABOVE NORMAL TEMPERATURES AND MODERATE
LEVELS OF HUMIDITY WILL PRODUCE A HEAT INDEX CLOSE TO 105 DEGREES
AT SOME INLAND LOCATIONS DURING THE AFTERNOON HOURS AGAIN ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS NOT
EXPECTED TODAY OR TONIGHT.

24

In the hours before

Special weather statement, Jul 10, 12:54 PM EDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1254 PM EDT SAT JUL 10 2004

GAZ087-088-101-118-SCZ040-042>045-047>051-102300-
ALLENDALE-BEAUFORT-BERKELEY-CHARLESTON-COASTAL COLLETON-
COASTAL JASPER-DORCHESTER-EFFINGHAM-HAMPTON-INLAND CHATHAM-
INLAND COLLETON-INLAND JASPER-JENKINS-SCREVEN-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
EDISTO BEACH...GOOSE CREEK...HAMPTON...HILTON HEAD ISLAND...
MCCLELLANVILLE...MILLEN...MONCKS CORNER...RIDGELAND...SAINT GEORGE...
SAINT STEPHEN...SAVANNAH...SPRINGFIELD...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
1254 PM EDT SAT JUL 10 2004

...HOT AND HUMID WEEKEND IN STORE FOR PORTIONS OF SOUTHEAST SOUTH
CAROLINA AND SOUTHEAST GEORGIA...

AFTERNOON TEMPERATURES ARE EXPECTED TO CLIMB INTO THE MID AND UPPER
90S FOR AREAS AWAY FROM THE COAST THIS AFTERNOON AND AGAIN ON SUNDAY
FOR PARTS OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA. HEAT
INDEX VALUES ARE LIKELY TO REACH AROUND 105 DEGREES IN MANY
LOCATIONS. A FEW ISOLATED LOCATIONS COULD SEE HEAT INDEX VALUES AS
HIGH AS 108 DEGREES...BUT IS EXPECTED TO BE FOR ONLY SHORT DURATIONS
DUE TO THE DEVELOPMENT OF SCATTERED AFTERNOON SHOWERS AND
THUNDERSTORMS.

IF YOU PLAN TO BE OUTSIDE THIS AFTERNOON...AVOID PROLONGED EXPOSURE
OR STRENUOUS ACTIVITIES. YOUR BODY CAN LOSE UP TO A GALLON OF WATER
AN HOUR THROUGH PERSPIRATION. DRINK ENOUGH WATER TO REMAIN HYDRATED.
WEAR LIGHT-WEIGHT CLOTHES AND A HAT TO SHIELD YOURSELF FROM THE
SUNSHINE. USE SUNSCREEN TO REDUCE THE POTENTIAL FOR SUNBURN.

PETS CAN ALSO SUCCUMB TO THE EFFECTS OF EXCESSIVE HEAT. INSURE PETS
HAVE ADEQUATE FRESH DRINKING WATER AND HAVE A SHADY PLACE TO REST. DO
NOT KEEP PETS IN CARS WITH THE WINDOWS ROLLED UP...EVEN PARTIALLY.
TEMPERATURES INSIDE CARS CAN REACH TO WELL OVER 150 DEGREES QUICKLY
RESULTING IN HEAT STROKE OR DEATH.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...TV...OR YOUR LOCAL
NEWS SOURCE FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL
WEATHER SERVICE. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE
INTERNET AT WCHS.CSC.NOAA.GOV.
Special weather statement, Jul 10, 2:01 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
201 PM EDT SAT JUL 10 2004

SCZ050-101830-
CHARLESTON-
201 PM EDT SAT JUL 10 2004

...STRONG THUNDERSTORMS WILL IMPACT EXTREME NORTHEASTERN CHARLESTON
COUNTY THROUGH 230 PM EDT...

AT 201 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER GERMANTOWN...OR ABOUT 6 MILES NORTH
OF MCCLELLANVILLE...DRIFTING SOUTHEAST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WAMBAW
CORNER...GERMANTOWN AND SOUTH SANTEE THROUGH 230 PM EDT. THIS
INCLUDES HIGHWAY 17 BETWEEN THE SOUTH SANTEE RIVER AND
MCCLELLANVILLE.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING...GUSTY WINDS OF 35 TO 45 MPH
AND TORRENTIAL DOWNPOURS CAN BE EXPECTED.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

ST
Special weather statement, Jul 10, 2:31 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
231 PM EDT SAT JUL 10 2004

SCZ050-101900-
CHARLESTON-
231 PM EDT SAT JUL 10 2004

...STRONG THUNDERSTORMS WITH EXCESSIVE CLOUD TO GROUND AND CLOUD TO
WATER LIGHTNING CONTINUE OVER EXTREME NORTHEASTERN CHARLESTON...

AT 231 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES EAST NORTHEAST OF
MCCLELLANVILLE...OR OVER THE NORTHERN PORTIONS OF THE CAPE ROMAIN
NATIONAL WILDLIFE REFUGE...DRIFTING SOUTHEAST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND MCCLELLANVILLE...THE
SANTEE COASTAL WILDLIFE MANAGEMENT AREA AND THE INTRACOASTAL
WATERWAY FROM THE SOUTH SANTEE RIVER TO BULLS BAY THROUGH 300 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING...GUSTY WINDS OF 35 TO 45 MPH
AND TORRENTIAL DOWNPOURS CAN BE EXPECTED.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.
Special weather statement, Jul 10, 2:55 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
255 PM EDT SAT JUL 10 2004

SCZ045-101930-
BERKELEY-
255 PM EDT SAT JUL 10 2004

...STRONG THUNDERSTORMS WILL IMPACT EASTERN BERKELEY COUNTY
THROUGH 330 PM EDT...

AT 255 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES NORTH OF THOMAS
CORNER...OR ABOUT 16 MILES NORTHWEST OF MCCLELLANVILLE...MOVING
SOUTHEAST AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
AREAS IN AND AROUND THOMAS CORNER...SHULERVILLE AND NEWLAND THROUGH
330 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING...GUSTY WINDS OF 35 TO 45 MPH
AND TORRENTIAL DOWNPOURS CAN BE EXPECTED.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 4:08 PM EDTSpecial Marine WarningCHS52 min
Jul 10, 4:15 PM EDTSevere Thunderstorm WarningCHSCharleston45 min
Jul 10, 4:57 PM EDTSevere Thunderstorm WarningCHSCharleston33 min
Jul 10, 4:59 PM EDTSpecial Marine WarningCHS61 min
Jul 10, 5:18 PM EDTSpecial Marine WarningCHS87 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.